Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 101, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Sep 1, 2002, 3:49 PM CDT for Washburn County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2002, 3:49 PM CDT (20:49 UTC)
- Expired
- Sep 1, 2002, 4:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Washburn County, WI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 1, 12:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDLH 012048 SVRDLH WIC129-012130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 346 PM CDT SUN SEP 1 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WASHBURN COUNTY IN NORTHWEST WISCONSIN * UNTIL 430 PM CDT * AT 346 PM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTHWEST OF HAYWARD TO 34 MILES WEST OF HAYWARD...MOVING SOUTHEAST AT 20 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... MINONG AROUND 355 PM LAMPSON AROUND 410 PM TREGO AROUND 420 PM DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE LIKELY WITH THESE STORMS. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .END LAT...LON 4612 9201 4586 9202 4585 9157 4614 9159 EOM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:25 AM CDT, 12 hours 24 minutes earlier.
Area forecast discussion, Sep 1, 3:25 AM CDT, 12 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 325 AM CDT SUN SEP 1 2002 MAIN FOCUS WILL BE ON TSRA CHANCES TODAY AND MONDAY. MODELS IN OVERALL AGREEMENT...AND WILL USE A MIX OF ETA/AVN. MOSAIC OF AREA 88-DS SHOW AN MCS COVERING EXTREME EASTERN ND/NW MN ATTM. POTENT UPPER LEVEL TROF SWINGING THROUGH EASTERN ND/NW MN RESPONSIBLE FOR THIS MCS. MCS IS MOVING INTO A MORE STABLE AIR MASS PER LATEST MSAS SFC DATA. THE TROF WILL LIFT NE INTO ONTARIO TODAY. ENOUGH FORCING WITH THIS TROF...EVEN AS IT DEPARTS...TO MENTION SCATTERED TSRA OVER THE CWFA TODAY. THE EXCEPTION BEING NORTH CENTRAL WI WHICH WILL LIKELY MISS OUT ON THE MORNING CONVECTION. THIS AREA WILL SEE SOME TSRA THIS AFTERNOON WITH APPROACH OF COLD FRONT FROM THE WEST AND BULLSEYE OF UPPER LEVEL DIVERGENCE FROM 06Z ETA RUN. HAVE ACCOUNTED FOR THIS IN FORECAST PACKAGE. INITIAL COLD FRONT MAKES IT INTO NW WI WHERE IT WASHES OUT AS OVERALL SUPPORT FOR IT DIMINISHES. SECONDARY COLD FRONT APPROACHES FROM THE WEST WITH NEXT IN SERIES OF POTENT UPPER LEVEL SHORT WAVE TROFS. COLD FRONT REACHES THE RED RIVER VALLEY BY 12Z MONDAY. THE FA WILL BE IN-BETWEEN THESE FEATURES TONIGHT. THIS WILL ALLOW SKIES TO CLEAR SOMEWHAT FROM W TO E. HAVE PLACED A LOW POP IN EASTERN WI FA IN CLOSEST PROXIMITY TO THE DECAYING FRONT. THE SECOND COLD FRONT WILL BE MUCH STRONGER AS IT PASSES THROUGH THE FA ON MONDAY. AVN A BIT COOLER THAT THE ETA WITH H85 TEMPS DROPPING TO 8C IN NW MN ALONG THE INTERNATIONAL BORDER. INSTABILITY PARAMETERS POINTING TOWARD A MORE SIGNIFICANT SEVERE TSRA OUTBREAK ON MONDAY. ETA SFC BASED LIS FROM -4 TO -6C ACROSS THE FA AND SFC BASED CAPE VALUES OF 2000 TO 2500 J/KG ON A 30 KT LLJ. COLD FRONT WILL BE PASSING THROUGH RIGHT AT MAX HEATING...ESPECIALLY NW WI. SEE SWODY2 FOR MORE DETAILS. WILL BUMP UP POPS ON MONDAY TO ACCOUNT FOR THIS. WILL BLEND MOS VALUES FOR TEMPS. .DLH...NONE. GSF
In the hours before
Special weather statement, Sep 1, 11:55 AM CDT, 3 hours 54 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1155 AM CDT SUN SEP 1 2002 HAZARD... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN TODAY. LARGE HAIL APPEARS TO BE THE PRIMARY SEVERE WEATHER THREAT ASSOCIATED WITH THE STORMS. DISCUSSION... A COLD FRONT...ALONG WITH AN UPPER LEVEL DISTURBANCE...WILL MOVE EASTWARD ACROSS MINNESOTA AND NORTHWESTERN WISCONSIN BY THIS EVENING. THIS SYSTEM WILL COMBINE WITH AMPLE LOW LEVEL MOISTURE... TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE REGION. THE MAIN SEVERE WEATHER THREAT AREA IS SOUTH OF A PARK RAPIDS...TO DULUTH TO HURLEY LINE. SPOTTER ACTIVATION... NATIONAL WEATHER SERVICE SPOTTER ACTIVATION IS POSSIBLE ACROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THIS AFTERNOON. .END DAP
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 3:23 PM CDT | Severe Thunderstorm Warning | DLH | Burnett | 52 min |
| Sep 1, 3:27 PM CDT | Severe Thunderstorm Warning | DLH | Douglas | 63 min |
| Sep 1, 3:48 PM CDT | Severe Thunderstorm Warning | DLH | Washburn | 42 min |
| Sep 1, 4:11 PM CDT | Severe Thunderstorm Warning | DLH | Burnett | 64 min |
| Sep 1, 5:17 PM CDT | Flash Flood Warning | DLH | Burnett | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.